Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 69, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2025, 7:08 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2025, 7:08 PM CDT (00:08 UTC)
- Expired
- Jun 14, 2025, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:10 PM CDT | TSTM WND GST 55 | 4 Se Hawarden, IA | Personal weather station. |
| Jun 14, 7:20 PM CDT | HAIL 1 | Hawarden, IA | Heavy rain and some strong winds as well with small twigs down and some standing water in the backyard. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609
WUUS53 KFSD 150008
SVRFSD
IAC149-167-150100-
/O.NEW.KFSD.SV.W.0069.250615T0008Z-250615T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
708 PM CDT Sat Jun 14 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in northwestern Iowa...
North central Plymouth County in northwestern Iowa...
* Until 800 PM CDT.
* At 708 PM CDT, a severe thunderstorm was located near Ireton, or
near Hawarden, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ireton and Craig around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4283 9642 4298 9652 4302 9649 4311 9635
4292 9617
TIME...MOT...LOC 0008Z 234DEG 11KT 4294 9641
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP3 follow-up statements
310
WWUS53 KFSD 150026
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
726 PM CDT Sat Jun 14 2025
IAC149-167-150100-
/O.CON.KFSD.SV.W.0069.000000T0000Z-250615T0100Z/
Sioux IA-Plymouth IA-
726 PM CDT Sat Jun 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN SIOUX AND NORTH CENTRAL PLYMOUTH COUNTIES...
At 726 PM CDT, a severe thunderstorm was located over Ireton, or 7
miles east of Hawarden, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ireton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9636 4291 9647 4298 9652 4302 9649
4311 9635 4292 9617
TIME...MOT...LOC 0026Z 234DEG 11KT 4297 9635
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP305
WWUS53 KFSD 150047
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
747 PM CDT Sat Jun 14 2025
IAC149-167-150100-
/O.CON.KFSD.SV.W.0069.000000T0000Z-250615T0100Z/
Sioux IA-Plymouth IA-
747 PM CDT Sat Jun 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN SIOUX AND NORTH CENTRAL PLYMOUTH COUNTIES...
At 747 PM CDT, a severe thunderstorm was located near Ireton, or 7
miles southwest of Sioux Center, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hawarden, Ireton, and Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4286 9633 4300 9651 4302 9649 4311 9635
4292 9617
TIME...MOT...LOC 0047Z 234DEG 11KT 4301 9628
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP944
WWUS53 KFSD 150057
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
757 PM CDT Sat Jun 14 2025
IAC149-167-150107-
/O.EXP.KFSD.SV.W.0069.000000T0000Z-250615T0100Z/
Sioux IA-Plymouth IA-
757 PM CDT Sat Jun 14 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND NORTH
CENTRAL PLYMOUTH COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 4286 9633 4300 9651 4302 9649 4311 9635
4292 9617
TIME...MOT...LOC 0057Z 234DEG 11KT 4302 9625
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:13 PM CDT, 55 minutes earlier. Its key messages:
- Isolated strong to severe storms will be possible late afternoon into the evening mainly near the Missouri River into parts of northwest IA. Scattered showers and thunderstorms may then develop overnight with the better chances in southwest MN. These storms have a lower probability of being severe.
- A weak wave will move through on Sunday bringing another chance for disorganized strong to severe storms. The better chances appear to be near and east of I-29 in the afternoon and early evening. Confidence remains low to moderate.
- Monday night and Tuesday should see the strongest upper level wave and brings the better chance for a more widespread rain and thunderstorm threat to the area. Still not confident on location of the better chances so that will be something to watch for now.
- Very warm temperatures in the 90s become more likely late next week.
Area forecast discussion, Jun 14, 6:13 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 613 PM CDT Sat Jun 14 2025 .KEY MESSAGES... - Isolated strong to severe storms will be possible late afternoon into the evening mainly near the Missouri River into parts of northwest IA. Scattered showers and thunderstorms may then develop overnight with the better chances in southwest MN. These storms have a lower probability of being severe. - A weak wave will move through on Sunday bringing another chance for disorganized strong to severe storms. The better chances appear to be near and east of I-29 in the afternoon and early evening. Confidence remains low to moderate. - Monday night and Tuesday should see the strongest upper level wave and brings the better chance for a more widespread rain and thunderstorm threat to the area. Still not confident on location of the better chances so that will be something to watch for now. - Very warm temperatures in the 90s become more likely late next week. && .DISCUSSION... Issued at 222 PM CDT Sat Jun 14 2025 Plenty of instability works into the area from the south through this evening, especially south of I-90, with CAPE values around 2000 J/kg expected. With weak mid and upper level ridging through the afternoon, thunderstorm development looks minimal, but a very weak shortwave will move in this evening into the overnight. This may allow a few storms to develop during the evening, especially closer to the Missouri River near a low level roughly surface to 925 mb front. With weak shear and higher CAPE values will need to watch for slower moving and possibly training cells in a very localized area which could cause some heavy rain. Also lending to the potential for locally heavy rain is a freezing level around 13000 feet. Otherwise the main severe threat would be hail to half dollars and wind gusts to 60 mph. DCAPE values appear to top out around 1100 J/kg near the Missouri River late afternoon into the evening. The latest high resolution models are inconsistent with activity this afternoon and evening although most of the models have little to no activity until at least 23z , but with the weak ridging in the afternoon and the weak wave tonight, holding off any better development until this evening makes sense. Likely the best chance will be from about 6 pm to 10 pm. Later tonight some elevated warm advection may spark some scattered shower and thunderstorm activity over mostly southwest MN. While severe weather is unlikely, CAPE values around 1000-15000 J/kg could lead to quarter sized hail and possibly some locally heavy downpours with some slower storm motion. Sunday morning cold see some lingering chances east of I-29 but confidence on this is pretty low. What looks to be a possibly better chance will be Sunday afternoon and evening as that weak overnight wave moves through the area. Locations east of about Highway 81 will see CAPE values approach 2000-2500 J/kg with eastern SD into northwest IA the most likely location for this higher instability and what appears to be a weakening capping inversion. Once again shear is pretty weak so expect locally heavy rainfall, hail to ping pong ball and wind gusts to 65 mph to be the main threats. While tornadoes are very unlikely there may be a little warm front around the MN/IA border as well as some potential left behind outflow boundaries, so that will be something to watch for as well. Later Sunday night into Monday morning might be a lull in potential as weak ridging moves through behind of the exiting wave and ahead of the incoming wave. Confidence on Monday afternoon and evening is pretty low but do think that there will be some activity. Both the Nam and GFS are pushing 3000-3500 J/kg CAPE with some moderate mid and upper level winds from 30-50 knots. This could allow for a disorganized multi cellular cluster to see some cell mergers and strengthen into a supercell or two. Still too far out for any real confidence, but something to watch out for. While confidence on a stronger wave for Monday night into Tuesday is pretty high, the locations of the convective activity is pretty low. The models do seem a touch quicker with the wave so that may suppress the stronger activity southward for the afternoon and evening. Definitely a wait and see for Tuesday. Wednesday into Saturday will see northwest flow aloft give way to a fairly strong ridge, so highs in the 90s may become fairly common late neat week and into next weekend. Spotty chances for showers and thunderstorms but no big signs on anything specific at this time. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 610 PM CDT Sat Jun 14 2025 Isolated to scattered thunderstorms over parts of northwest IA will continue through late evening. A few of these storms could be strong to severe with large hail and damaging winds. Additional showers and storms could develop through east central SD into southwestern MN late tonight into Sunday morning, with a lesser severe chance with these storms. For Sunday, the better chances of showers and storms will be east of Interstate 29 during the afternoon and evening, and a few of these could be severe. Otherwise, MVFR/IFR stratus over MN and northern SD may shift a little farther to the south tonight, possibly affecting KHON and KFSD into Sunday morning. Winds will be on the lighter side, out of the east/southeast through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...JM
Hazardous weather outlook, Jun 14, 4:27 AM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 427 AM CDT Sat Jun 14 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-150930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 427 AM CDT Sat Jun 14 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy fog remains across parts of the area this morning. Please drive to conditions if you encounter fog on the road. Chances for showers and thunderstorms continue today, along and south of I-90, mainly across parts of southeast South Dakota, southwest Minnesota, northwest Iowa, and far northeast Nebraska. Some storms could be strong to severe with large hail and damaging winds as the main hazards. A second round of showers and storms is possible north of I-90 tonight. A few severe storms along with the potential for heavy rainfall is possible though this potential is low at this time. Continue to check the latest forecast for the most up to date information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An active pattern looks to bring chances for showers and storms for Sunday through next week. While finer details remain uncertain, continue to monitor the forecast for strong to severe storms and heavy rain potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 14, 5:54 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
554 PM CDT Sat Jun 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Hail 1 SE Le Mars 42.78N 96.16W
06/14/2025 M0.70 Inch Plymouth IA Trained Spotter
pea to dime size hail.
&&
JCLocal storm report, Jun 14, 6:08 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
608 PM CDT Sat Jun 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail 1 SE Le Mars 42.78N 96.16W
06/14/2025 M1.25 Inch Plymouth IA Trained Spotter
Infrequent larger stones from quarter to
half-dollar size.
&&
JCLocal storm report, Jun 14, 6:52 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
652 PM CDT Sat Jun 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 2 NE Le Mars 42.81N 96.15W
06/14/2025 M1.00 Inch Plymouth IA Public
Hail was observed at the golf course.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 23 min |
| Jun 14, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 27 min |
| Jun 15, 8:24 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.